Colorado, 2018Wildfire in Colorado, July 22 to 31, 2018
July 22 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 5 miles north of Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 5 miles north of Meeker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 10:39 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 22, 10:39 AM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1139 AM MDT Sun Jul 22 2018
.SHORT TERM...(Today through Monday)
Issued at 405 AM MDT Sun Jul 22 2018
Today starts out with a 500 mb high centered over west Texas and
eastern New Mexico and a weak monsoonal plume of moisture curving
north through central AZ then turning NE through eastern UT and
western CO. Nocturnal showers moved across much of the forecast
area overnight. A shortwave trough moving across NE UT and NW CO
is providing some focus for the most widespread showers over NW CO
this morning. Portions of the San Juan mountains and the 416 burn
scar received up to a tenth of an inch of rain early this morning.
As the high center shifts a bit west today, the main focus for
showers should remain over northern UT and CO associated with
better dynamics from the passing shortwave. The rest of the area
should see a slight increase in coverage of storms but still as
much as we'd like to see during monsoon season.
This somewhat favorable pressure pattern for better monsoon rain
over the forecast area breaks down all too quickly Monday. The
upper high center slides west to the AZ and NM border by the end
of the day and that will force the monsoon flow to the west, over
western AZ and NV. Contributing to this will be deepening low
pressure east of the Continental Divide as a trough plunge south
through the plains states. This will increase storms over and east
of the Continental Divide.
.LONG TERM...(Monday night through Saturday)
Issued at 405 AM MDT Sun Jul 22 2018
The subtropical ridge retrograding west of the Southern Divide
takes place by Tuesday and settles back over the Southwest through
out the week. Confidence fairly high on this scenario attm as med
range models in tight agreement...especially with the carving out
of another Upper Great MidWest trough. This will help suppress the
high circulation back to our Southwest and actually dig the upper jet
across the Northern Rockies to the Ohio Valley. We will remain in
the ring a fire for this period which means moisture will continue
to feed in from the West where much of it has pooled thanks to the
low in the E.Pac. This indirect moisture and strong afternoon
heating should lead to enough instability for the typical
afternoon showers and thunderstorms but again feel wind will be
more of a threat than excess rainfall. Models have been overdoing
low level moisture and maximum temperatures and think this has
much to do with extreme drought conditions in place. Models are
keying in on Wednesday night into Thursday for a bigger day. This
is due to the direct circulation of the upper jet passing through
Wyoming in Northwest flow. This location of is often an active
area for thunderstorms both during the day and nocturnally. One
caveat is plenty of model convective feedback arises from this as
well. Confidence is well below normal in the later periods for
forecasting where better precipitation chances will be.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun Jul 22 2018
Convection has just started firing at this hour and will continue
into the afternoon and evening hours. Most TAF sites will remain
VFR though VCTS is possible at KASE, KTEX, and KGUC. Like
yesterday, expect some gusty outflow winds from any showers and
storms that form. Most convection will die down after 03Z though a
few lingering showers and maybe a storm are possible for the
overnight hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...15
AVIATION...TGR
Hazardous weather outlook, Jul 22, 2:39 AM MST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
339 AM MDT Sun Jul 22 2018
COZ001>014-017>023-UTZ022>025-027>029-230945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Sun Jul 22 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop over the mountains
with isolated showers and thunderstorms over the valleys. Expect
a slight chance of locally heavy rain showers mainly in the
northern portions of eastern Utah and western Colorado.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A slight chance of afternoon and evening showers and thunderstorms
continues each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Flattop Mountains
- When
- July 22, 11:45 AM MST to July 31, 5:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
The Sulphur Fire began due to lightning ignition about 5 miles north of Meeker and grew to a total of 977 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 22 to 31, 201840 deaths · 6 events
- Excessive Heat and Heat in Arizona, July 22 to 27, 201825 deaths · 39 events
- Flash Flooding and Flooding in Pennsylvania, July 22 to 27, 20182 deaths · 21 events
- Damaging Wind in Florida, July 22, 20181 death · 1 injured · 1 event
- Flash Flooding and Hail in North Carolina, July 22 to 23, 20181 injured · $103,000 · 1 in hail · 34 events
- Strong Wind in New Jersey, July 22, 2018$100,000 · 2 events
- Hail and Damaging Winds in Georgia, July 22, 2018$39,000 · 1 in hail · 8 events
- Damaging Winds in Virginia, July 22, 2018$29,000 · 50 kt wind · 13 events
- Strong Wind in Connecticut, July 22, 2018$50,000 · 1 event
- Strong Wind in New York, July 22, 2018$50,000 · 1 event
- Wildfire in Texas, July 22, 2018$40,000 · 1 event
- Flash Flooding in California, July 22 to 23, 2018$31,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766242.